BPH and sexual function
Prostate enlargement, also known as benign prostatic hyperplasia (BPH), and erectile dysfunction (ED) are separate problems. Both increase with age, but one causes problems in the bathroom and the other in the bedroom. However, the two are somewhat linked.
BPH happens when your prostate becomes enlarged, but cancer isn’t the cause. A man’s prostate continues growing throughout most of his adult life. This is why many older men are affected by the condition.
ED is the inability to get or maintain an erection. It can be caused by physical conditions such as:
It can also be caused by psychological issues.
These two conditions don’t necessarily seem linked, but certain treatments that relieve BPH can cause ED and other sexual side effects. On the other hand, treating ED can improve enlarged prostate symptoms.
Prostate enlargement can interfere with urination. It can cause sudden side effects including:
- urges to urinate
- frequent urination
- inability to empty the bladder
- a weak urine stream
A surgery called transurethral resection of the prostate (TURP) can help relieve these symptoms. Men who have this procedure often experience sexual side effects after surgery.
Between 50 and 75 percent of men experience retrograde ejaculation after TURP, according to Harvard Medical School. This means that semen released during orgasm enters the bladder rather than exiting the penis. Retrograde ejaculation is sometimes called dry orgasm. It’s not harmful but can affect male fertility.
Some men who undergo the TURP procedure also experience ED. This isn’t a common side effect of the surgery, but it does occur in 5 to 10 percent of men.
Some drugs used to treat BPH can cause difficulty in maintaining an erection. Men who take alpha-blockers such as doxazosin (Cardura) and terazosin (Hytrin) may experience decreased ejaculation. This is because alpha-blockers relax the bladder and prostate muscle cells.
Alpha reductase inhibitors can also cause ED. Additionally, reduced sex drive is a possible side effect of the alpha reductase inhibitors dutasteride and finasteride.
Approximately 3 percent of men taking dutasteride (Avodert) reported experiencing a decreased libido in the first six months. About 6.4 percent of those taking finasteride (Proscar) experienced this within the first year. Roughly 4.5 percent of men taking dutasteride-tamsulosin (Jalyn) reported decreased libido in the first six months.
Men who take these medications may also experience lower sperm count, decreased sperm volume, and lower sperm movement. Adverse events typically decrease with continued use.
Medications that treat erectile dysfunction may help improve BPH. The ED drugs below have all been shown to reduce BPH symptoms:
- sildenafil (Viagra)
- vardenafil (Levitra)
- tadalafil (Cialis)
However, they aren’t currently approved to treat BPH.
These medications inhibit a protein that breaks down a chemical called cyclic guanosine monophosphate (cGMP), which increases blood flow to the penis. By inhibiting the protein that breaks down cGMP, blood flow to the penis can be increased.
In theory, ED drugs can boost cGMP levels in the bladder and prostate as well. The increased cGMP and blood flow may allow bladder and prostate cells to relax, leading to greater urinary flow.
The study also included men who had ED. The results showed improvement in both BPH and ED symptoms in men who had both conditions.
The studies on ED medication and its ability to relieve enlarged prostate symptoms have only looked at short periods of time. They’ve also only looked at the differences between ED medications and a placebo. The results show promise, but the data is not long-term.
The studies haven’t fully shown that ED drugs are safe and effective to treat urinary symptoms of enlarged prostate. More evidence is needed from studies that directly compare ED drugs with medications for BPH.
ED medications and alpha-blockers both lower your blood pressure. If you’re taking both ED and BPH medications, your doctor may recommend taking them at different times of the day to avoid dizziness or a steep drop in blood pressure.
Your doctor may also be able to recommend lifestyle changes and exercises that can help improve your condition.